Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Severe spams and tightness below rib cage. Have tachycardia. Flexeril does not help. Why?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I'm having Severe spasm and tightness just below right front rib cage. Had this before it goes away the stiller I am but pain still prominent shooting into back. When laying still less spasm but burning ache still there. Feels like someone punched me in the liver. I'm getting regular flares that last a day or two then back again in a week or so. I just got over a dose of steroids and a whopping cold. I take Humera norco klonopin methotrexate Prevacid a new med for gerd can't remember name and sinus pills NyQuil lots of otcs! I lost all medical insurance and don't want to run a XXXXXXX at the hospital for nothing I'm disabled no income so I try to take care of myself the best I know how. It is a kind of pain that reminds me of the gallbladder attacks I used to have same area over 20 yrs ago but it was removed. I've done laxatives it's not impaction but I literally can't do anything but sit or lay some burning too assume that is spasm. It's definitely not lung I don't smoke nor bladder I did have that stuff checked with lab work. I also take a BP med have tachycardia. I guess I'm scared because I just lost my husband this spring to sudden liver failure he was 50 they still have no reason for his death and this is similar to the pain he was having. I'm sure not related but when I've told my doctor about the pain they say hum that's where your liver is and give me flexeril and blow it off. The flexeril doesn't help in the least. It hurts like hell.
Posted Fri, 20 Apr 2012 in Abdominal Pain
Answered by Dr. Sujeet N Charugulla 27 minutes later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

There are 2 straight diagnoses for the symptom characteristics you mentioned. One is GERD (Gastro esophageal Reflux Disease), the pain of which radiates from the lower esophagus into the surrounding areas. Another is the IBS (Inflammatory Bowel Syndrome), with its classical episodic spasms and stasis causing diarrhea and constipation. The spasms of the upper GIT (Gastrointestinal tract) can sometimes be felt in the area that you currently seem to have.

The multiple drugs that you are taking also add to the list of probabilities.

Humera - Adalimumab, has a known side effect of causing upper stomach region pain radiating upwards. But, this is essential drug and one cannot stop it.

Norco - Prolonged use can cause constipation, which adds up the similar component of your IBS.

klonopin - very rarely causes constipation, very unlikely. Moreover clonazepam is more beneficial for you.

Methotrexate - unlikely again, mild pain and generalized over stomach region.

Prevacid - lansoprazole is doing more good for your GERD than harm.

Nyquil Sinus - contains Phenylephrine as an ingredient that is implicated in causing hypertension and severe abdominal cramps, you have not mentioned how long you have been taking each of these medications. This drug is another strong possibility for your symptoms. Moreover you already have hypertension.

So, you have more than a couple reasons for your current concerns. And I would suggest curtailing OTCs (Over the counter drugs) for now, and go for steam inhalations with eucalyptus oil/ karvol instead. Don't take any more laxatives ever, unless you are prescribed for IBS.

And get help for emotional support from social services/etc.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla,
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: Severe spams and tightness below rib cage. Have tachycardia. Flexeril does not help. Why? 8 hours later
Hello Dr. Charugulla,

Thank you for such a quick and thorough reply. I assume putting myself on a soft food diet may help a little if i stop laxatives completely i would definitely risk impaction it's that bad. I may reluctantly have to pay for a ultrasound or scope no immediate answer to this as I am not running a fever but I am wondering about celiac disease. I've been taking norco for ten years now I imagine it's done it's damage! I started with six a day and weaned myself down to two a day and if i dont swallow them right lots of water i get severe back flush.
My follow up question if you don't mind is related to a acute sinus episode I am also having. I am trying to use natural things as the OTCs are indeed not tummy friendly. I have had this for weeks now it's not getting better and I refuse antibiotics too much damage from those already. I'm sipping mint tea using ice and a drastic measure smelling onions which help but burn the throat. The pain is behind my eye down my cheek near tear duct area and cannot lay down or bendover. I see that you mentioned ucalyptus. Should I use that in a humidifier is there anything else you may recommend for both sinusitis and gerd symptoms.

Again thank you so much for your advice I appreciate it :))
Answered by Dr. Sujeet N Charugulla 1 hour later
Thanks indeed.

Sinusitis would need a small surgery for the best results. Since, your economic factors are decisive, I suggest you carry on with natural remedies without any harsh chemicals. There are many available on ayurveda sites. Yes, in a humidifier you can add 1/2 drops of eucalyptus to about a small measure of water - 3-4 times a day initially.

GERD - yes, drastic dietary and lifestyle changes will only help you. Rule of thumb says - eat small and frequent meals, neutral foods like greens and fruits, not reclining immediately after a meal, attending to your stress. Try meditation and yoga.

I am afraid, all said, medical attention would be necessary in case you follow all my advice for at least some weeks and you do not get benefits.

Wish you the best of health yet again, and take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor